[Skip to Content]
[Skip to Content Landing]
Article
December 1951

TERRAMYCIN THERAPY OF ECZEMA VACCINATUM: Report of a Case

AMA Arch Derm Syphilol. 1951;64(6):789-791. doi:10.1001/archderm.1951.01570120124016
Abstract

Eczema vaccinatum is a form of generalized vaccinia occurring in children with atopic dermatitis. Generalized vaccinia occurs once in 20,000 to 40,000 vaccinations,1 and in about two-thirds of such cases the condition develops in persons with diseases of the skin.2 During the 1947 mass vaccination campaign in New York City, the incidence of eczema vaccinatum was approximately one per 150,000 vaccinations.3

Patients with atopic dermatitis seem to have a predilection for generalized infections with the viruses of vaccinia and herpes simplex. In 1887 Kaposi described an acute vesiculopustular febrile infection occurring in eczematous patients. Since then, the term Kaposi's varicelliform eruption has often been applied to similar viral eruptions without qualification as to the causative agent, some cases being considered as vaccinia and others as herpes simplex. It has been only in the last decade that critical laboratory studies have been made to determine the virus involved

×